Colorado, 2016

Hail and Damaging Wind in Colorado, June 17, 2016

June 17, 2016 · NWS BOU · 7 events in 3 counties and zones

Severe thunderstorms produced strong winds and large hail, from half dollar to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced strong winds and large hail, from half dollar to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 1:13 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 17, 1:13 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
213 PM MDT FRI JUN 17 2016

.SHORT TERM...(This evening through Saturday)
Issued at 150 PM MDT Fri Jun 17 2016

Storms are starting to form over the higher terrain of Larimer
county with increasing clouds over the mountains. This convection
will continue through the afternoon. Short term models are showing
an outflow being kicked out from storms that will form over
western KS later this afternoon. This outflow will push into the
eastern counties later this evening potentially popping off
convection around 4 to 5 pm. Instability is significant with CAPE
values around 3000 j/kg to the east. Deep shear values are weaker
so do not expect a wide area of severe storms but can rule out
possible severe hail. Overall storms that form will be isolated
but could produce gusty winds up to 40 mph with dime to nickel
size hail and rain.

For Saturday the upper level ridge that dropped south of the last
few days will make its way north back into Colorado helping to
stabilize the region. Conditions will slowly dry out with some
lingering mid level clouds through the day. Temperatures will once
again warm to above normal with highs in the mid to upper 90s on
the plains. Convection will be stalled with increased warming in
the mid levels due to the incoming ridge for tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 150 PM MDT Fri Jun 17 2016

Elongated ridge of high pressure will continue to build Northward
into Colorado through Sunday with warmer temperatures and dry
conditions. Temperatures will approach record highs on Sunday with
the record at Denver at 98 degrees. Northern extent of the High
pressure gets flattened out a bit on Monday as upper level trof
moves across Northern High Plains. This will send an associated
cold front across Northeast Colorado Monday morning with cooler
temperatures. Models differ on the amount of low level cooling so
will play middle of the road for now but trend towards the cooler
NAM. Given strength of low level inversions don't expect any
storms at least during the daytime on Monday. Could be some storms
on East slopes of the mountains with some moisture convergence and
some spreading of storms over the plains Monday night.

The ridge of high pressure rebuilds over Colorado by the middle of
next week with warmer temperatures again by late Tuesday and
Wednesday.  Expect isolated late day storms with some residual
moisture remains trapped under the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 150 PM MDT Fri Jun 17 2016

VFR conditions are expected for the next 24 hours. Winds will be
northerly with the influence of a surface low to the south. As the
surface low moves SSE winds will transition to a more easterly
direction by 21z. Convection over KS could push out strong
outflows that will cause increased gusting later this evening.
Instability around area airports is significant...however
confidence is low that thunderstorms will form due to mid level
warming so kept them out of the TAF. Winds will return to
drainage overnight to light southerly winds for tomorrow.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
Hazardous weather outlook, Jun 17, 9:31 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1031 AM MDT FRI JUN 17 2016

COZ030>051-181645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1031 AM MDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS ARE SLIGHTLY COOLER AND MORE MOIST BEHIND A COLD FRONT
THAT PASSED THROUGH THIS MORNING. THIS INCREASE IN MOISTURE
COMBINED WITH AN UNSTABLE AIRMASS WILL BRING ISOLATED
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING...MAINLY OVER
THE HIGHER TERRAIN AND FAR EASTERN PLAINS. A COUPLE OF STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ON THE
PLAINS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS WILL REMAIN OVER THE
REGION THROUGH THE WEEKEND AS A RIDGE OF HIGH PRESSURE REMAIN OVER
COLORADO. COOLER TEMPERATURES WILL RETURN EARLY NEXT WEEK WITH AN
INCREASE IN MOISTURE LEVELS. THERE WILL BE A BETTER CHANCE FOR
THUNDERSTORMS ON MONDAY AND TUESDAY. DRIER AND WARMER AGAIN BY THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Larimer

When
June 17, 2:47 PM MST
Where
Larimer County, 5.85 mi SW of Poudre Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -105.390

Hail, Phillips

When
June 17, 4:46 PM MST
Where
Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Hail, Phillips

When
June 17, 4:47 PM MST
Where
Phillips County, 0.87 mi NW of Haxtun
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.630

Hail, Phillips

When
June 17, 4:47 PM MST
Where
Phillips County, 1.38 mi N of Haxtun
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.650, -102.620

Hail, Phillips

When
June 17, 4:50 PM MST
Where
Phillips County, 0.87 mi NW of Haxtun
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.630

Hail, Phillips

When
June 17, 5:15 PM MST
Where
Phillips County, 6.41 mi SSW of Haxtun Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.530, -102.630

Thunderstorm Wind, Sedgwick

When
June 17, 5:51 PM MST
Where
Sedgwick County, 3.75 mi ESE of Julesburg
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.950, -102.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640398, 640399, 640400, 640401, 640402, 640403, 640404.